Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Blacksburg, VA

April 27, 20114 counties in North Carolina; Henry County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 27, 2011, 1:27 PM EDT for 4 counties in North Carolina; Henry County, Patrick County, Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 1:27 PM EDT (17:27 UTC)
Expired
Apr 27, 2011, 2:30 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Yadkin County, NC, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 1:45 PM EDTHAIL 13 Wnw Danbury, NCLARGEST HAIL WAS QUARTER SIZE BUT MOST WAS NICKEL SIZE
Apr 27, 2:11 PM EDTHAIL 0.251 Wnw Capella, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:23 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS51 KRNK 271727
SVRRNK
NCC157-169-171-197-VAC089-141-271830-
/O.NEW.KRNK.SV.W.0085.110427T1727Z-110427T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 230 PM EDT.

* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PILOT MOUNTAIN STATE PARK...OR NEAR EAST BEND...AND MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINNACLE...
  CAPELLA...
  VADE MECUM...
  LAWSONVILLE...
  AND PENNS STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3629 8060 3686 8018 3686 8017 3654 7971
      3625 8027 3626 8044 3624 8044 3623 8043
      3621 8043 3617 8044
TIME...MOT...LOC 1727Z 223DEG 43KT 3630 8043

$$

AMS
3 follow-up statements
396 
WWUS51 KRNK 271741
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT WED APR 27 2011

NCC197-271751-
/O.CAN.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
YADKIN NC-
141 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YADKIN COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3630 8042 3644 8049 3686 8018 3686 8017
      3654 7971 3625 8027
TIME...MOT...LOC 1741Z 230DEG 39KT 3641 8029

$$

NCC157-169-171-VAC089-141-271830-
/O.CON.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-HENRY VA-
141 PM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN HENRY...EASTERN PATRICK...EASTERN SURRY...STOKES AND
NORTHWESTERN ROCKINGHAM COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CAPELLA...OR 6 MILES WEST OF DANBURY...MOVING NORTHEAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  VADE MECUM...
  DANBURY...
  LAWSONVILLE...
  SANDY RIDGE...
  AND PENNS STORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3630 8042 3644 8049 3686 8018 3686 8017
      3654 7971 3625 8027
TIME...MOT...LOC 1741Z 230DEG 39KT 3641 8029

$$

AMS
479 
WWUS51 KRNK 271757
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED APR 27 2011

NCC171-271807-
/O.CAN.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
SURRY NC-
157 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SURRY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3639 8029 3655 8039 3686 8018 3686 8017
      3654 7971 3636 8006
TIME...MOT...LOC 1757Z 226DEG 37KT 3650 8015

$$

NCC157-169-VAC089-141-271830-
/O.CON.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
157 PM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN HENRY...EASTERN PATRICK...NORTHEASTERN STOKES AND
NORTHWESTERN ROCKINGHAM COUNTIES...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAWSONVILLE...OR NEAR DANBURY...MOVING NORTHEAST AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
  PRESTONVILLE...
  SANDY RIDGE...
  SPENCER...
  HORSE PASTURE...
  AND FIELDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3639 8029 3655 8039 3686 8018 3686 8017
      3654 7971 3636 8006
TIME...MOT...LOC 1757Z 226DEG 37KT 3650 8015

$$
530 
WWUS51 KRNK 271826
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED APR 27 2011

NCC157-169-VAC089-141-271836-
/O.EXP.KRNK.SV.W.0085.000000T0000Z-110427T1830Z/
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
226 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...EASTERN
PATRICK...NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES
EXPIRES AT 230 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3639 8029 3655 8039 3686 8018 3686 8017
      3654 7971 3636 8006
TIME...MOT...LOC 1826Z 226DEG 37KT 3671 7988

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:01 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 27, 10:01 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT WED APR 27 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION TODAY
AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THIS SLOW
MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE TONIGHT INTO
THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA
THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FEW SHOWERS POPPING UP THIS MORNING ALONG THE BLUE RIDGE TRACKING
NORTH. HAVE INCREASED POPS ALONG THE BLUE RIDGE FROM THE NORTH
CAROLINA HIGH COUNTY TO THE NEW RIVER/ROANOKE VALLEYS. FEW TWEAKS
IN OTHER HOURLY DATA.

FYI...NWS BLACKSBURG IS BACKING UP NWS RALEIGH (RAH) TODAY. RAH RADAR
WILL BE UNAVAILABLE INTO THIS AFTERNOON.

PREVIOUS DISCUSSION...STILL SEEING A FEW SHRA/ISOLD -TSRA ACROSS
THE SW MOUNTAINS ALONG A WEAK CONVERGENCE AXIS PER WEAK LOW LEVEL
SOUTH/SE FLOW AND EXPECT SOME OF THIS COVERAGE MAY LINGER UNTIL
THINGS MIX OUT THIS MORNING. OTRW JUICY ATMOS TO CONTINUE TODAY IN
ADVANCE OF THE STRONG COLD FRONT TO THE WEST AND DEEPENING
SOUTH/SW FLOW AS ANOTHER MORE ENERGY DIGS INTO THE MID MISS VALLEY
THIS AFTERNOON. WITH HEATING...MODELS DEPICT 1-2K CAPES EAST OF
THE MOUNTAINS LATER ON WITH A BIT LESS WEST WHERE MOISTURE/LOW
CLOUDS MAY BE A BIT MORE PREVALENT. HOWEVER FORECAST RAOBS SHOW A
MID LEVEL WARM NOSE IN THE WAKE OF THE WEAK TROF THAT EXITED TUES
EVENING BUT PLENTY OF LOW LEVEL RH ADVECTION PLUS STEEP LOW LEVEL
LAPSES. THIS MAY SUGGEST MORE OF A SCATTERING OF SHOWERS UNDER THE
INVERSION ALOFT AS FOCUS ALSO LESS SINCE WILL BE IN BETWEEN LIFT
SOURCES INTO THE AFTERNOON. APPEARS OROGRAPHICS MAY PLAY A ROLE IN
PROVIDING ENOUGH CONVERGENCE TO BREAK THE CAP ESPCLY ALONG THE
BLUE RIDGE THIS AFTERNOON AND ACROSS THE FAR WEST LATE. SHEAR
AGAIN QUITE AMPLE TO SUPPORT A FEW SUPERCELLS PROVIDED ENOUGH
INSTABILITY ALTHOUGH UNIFORM SW MID LEVEL JET COULD BE MORE
INDICATIVE OF MULTICELLUAR ACTION SO WILL KEEP GOING SVR MENTION
IN THE HWO ACROSS THE AREA. OTRW PLAN TO GO WITH MORE HIGH
CHC/SCTD NATURE POPS EXCEPT PERHAPS SOME LOW LIKELYS BLUE RIDGE
AND SPOTS OVER THE FAR WEST. OTHER CONCERN IS WITH THE STRONG
SOUTHERLY JET ALOFT THAT GUIDANCE SHOWS INCREASING TO ABOVE 50 KTS
FAR WEST BY AFTERNOON WITH A SECONDARY SHOT OF STRONG WINDS JUST
AHEAD OF THE CONVECTION TO THE WEST THIS EVENING. ALTHOUGH NOT
IDEAL DIRECTION FOR STRONG WINDS INTO BLF...SQUEEZING OF THE
GRADIENT A BIT MUCH ON THE RIDGES TO GO WITHOUT A WIND ADVISORY
WHICH WILL RUN THRU MIDNIGHT FOR A FEW WESTERN CTYS. TEMPS AGAIN
QUITE MILD EARLY THIS MORNING BUT MAY BE TEMPERED A BIT MOUNTAINS
BY CLOUDS AND MIXING SO EDGED HIGHS DOWN A LITTLE WEST WHILE
KEEPING 80-85 OUT EAST TODAY.

BETTER CHANCE AT MORE WIDESPREAD SEVERE AT LEAST FROM STRONG WINDS
WILL COME OVERNIGHT AS A PRE-FRONTAL SQUALL LINE MOVES ACROSS FROM
THE WEST LATE AHEAD OF THE NEG TILTED S/W TROF TO THE WEST. ALTHOUGH
LATE NIGHT TIMING AND PERHAPS SOME SLOWING/WEAKENING OF THE SYSTEM
MAY KEEP THE STRONGER WINDS ALOFT...ENOUGH LEFTOVER INSTABILITY
AND JET/SHEAR ABOVE TO SUPPORT THE CONTINUED MENTION OF DAMAGING
WINDS/HAIL ACROSS THE REGION ESPCLY AFTER MIDNIGHT. IN ADDITION
BEST UPPER SUPPORT WILL BE LIFTING OFF TO THE NE WHICH MAY KEEP
THE DEEPER CONVECTION ACROSS THE NW WHILE SHIFTING A LOW TOPPED
BROKEN TYPE LINE THRU MUCH OF THE REGION BY MORNING. SINCE
TENDENCY IS FOR THE CONVECTION TO SURGE EASTWARD FASTER THAN
MODELS INDICATE IN THESE SITUATIONS...ONLY SLOWED DOWN LIKELY/CAT
POPS BY AN HOUR OR TWO WEST AND CONTINUED PROGRESSION INTO THE
EAST TOWARD DAYBREAK THURSDAY. GIVEN MORE OF A LINE NATURE NOT
EXPECTING THE NEED FOR A FLOOD WATCH WITH FLOODING POTENTIAL
LIKELY MORE ISOLATED WHERE HEAVIER DOWNPOURS ALONG THE LINE OCCUR
SO WILL COVER IN THE HWO FOR NOW. OTRW SHOULD AGAIN BE ANOTHER
VERY WARM/MUGGY/BREEZY NIGHT AHEAD OF THE FRONT WITH LOWS BARELY
FALLING BELOW 70 EAST WITH MOSTLY LOW/MID 60S ELSW.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
STRONG COLD FRONT MOVES EAST ACROSS CWA THURSDAY AND INTO THE
ATLANTIC OCEAN THURSDAY NIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAINS AND GUSTY WINDS MOVE EAST INTO THE PIEDMONT THURSDAY
MORNING. THEN...EXPECT CONVECTION TO CLEAR OUT IN THE AFTERNOON FOR
ALL BUT WESTERN SLOPES AREAS. WITH COLD AIR LAGGING BEHIND THE
FRONT...AND WITH A DOWNSLOPE WEST WIND THURSDAY AFTERNOON...WENT
WITH THE WARMER ADJMET VALUES FOR HIGHS THURSDAY. HIGHS WILL RANGE
FROM THE MID 60S IN THE MOUNTAINS TO AROUND 80 IN THE PIEDMONT.

PRESSURE RISES ARE FAIRLY STRONG THURSDAY BEHIND THE FRONT...ON THE
ORDER OF 6 MBS IN 6 HOURS...BUT THE LOW LEVEL JET IS 40 KNOTS OR
LESS...WINDS WILL BECOME GUSTY THURSDAY AND PROBABLY REMAIN BELOW
WIND ADVISORY CRITERIA. COLD ADVECTION WITH GUSTY WEST WINDS
THURSDAY NIGHT WILL MAKE LOWS FEEL COLD...WITH VALUES FROM THE UPPER
30S IN THE WEST TO THE UPPER 40S IN THE EAST.

HELD ON TO THE LIGHT POPS IN WEST FRIDAY. TEMPERATURES FRIDAY WILL
BE CLOSER TO NORMAL...WITH HIGHS FROM THE LOWER 60S IN THE MTNS...TO
LOWER 70S IN THE PIEDMONT. DEEP TROUGH IS EXITING THE EAST
COAST...AND SFC HIGH PRESSURE WILL BE BUILDING INTO THE REGION
FRIDAY NIGHT AND SATURDAY. WITH GOOD RADIATIONAL COOLING FRIDAY
NIGHT...LOW TEMPERATURES WILL BE COLD WITH READINGS FROM THE UPPER
30S IN THE MTN VALLEYS TO THE MID 40S IN THE SOUTHEAST.  SATURDAY
SHOULD BE PARTLY TO MOSTLY SUNNY WITH WARM ADVECTION INTO THE MTNS
IN THE AFTERNOON. HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
ANOTHER DEEP TROUGH IN THE WESTERN U.S. WILL BE MOVG EASTWARD OVER
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. HPC IS LEANING TOWARD
THE SLOWER AND MORE AMPLIFIED ECMWF. THIS MORE AMPLIFIED SOLUTION
CLOSES OFF AN UPPER LOW IN THE WRN ATLANTIC SOON ENOUGH THAT A BACK
DOOR FRONT MAY BRING COOLER AND CLOUDIER CONDITIONS TO THE FORECAST
AREA FROM SUNDAY INTO MONDAY. HAVE STAYED CLOSE TO HPC TEMPS AND
POPS FOR SUNDAY AND MONDAY. THE COLD FRONT ASSOCIATED WITH THE SLOW
MOVG TROUGH REACHES THE FORECAST AREA BY MONDAY NIGHT...EVEN IN THE
SLOWER ECMWF SOLUTION...SO HAVE KEPT HIGH HPC POPS FOR THE
MONDAY/MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIR AGREEMENT THEN IN
HAVING MORE SRN STREAM ENERGY DEVELOP A WAVE ALONG THE FRONT TUESDAY
AND SLOW IT DOWN WHILE IT IS OVER ERN VA AND NC...SO HAVE KEPT CHC
POPS ACROSS THE ERN CWA TUESDAY...WITH MORE CLOUDS AND COOLER TEMPS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
WEAK LOW LEVEL SOUTHEAST FLOW...VEERING QUICKLY TO THE SOUTH AND
SW WITH HEIGHT WILL KEEP PERIODS OF LOW CLOUDS AS WELL AS A FEW
MOUNTAIN -SHRA/SPRINKLES AROUND THRU MID MORNING. HOWEVER
COVERAGE IS EXPECTED TO BE VERY ISOLATED SO MAY ONLY MAKE A
VICINITY MENTION IN SPOTS OVER THE WEST THIS MORNING. OTRW OTHER
THAN FOR SOME SPOTTY FOG IN THE VALLEYS EARLY...WILL RUN WITH
MAINLY MVFR/OCNL IFR CIGS OVER THE EAST AND A MIX OF VFR TO MVFR
OVER THE WEST THRU MIDDAY.

LOOKS LIKE MAY SEE A LULL IN SHRA LATER THIS MORNING WITH SOME
BREAKS ALLOWING MORE CONVECTION TO DEVELOP AT LEAST ON A SCTD
BASIS FROM LATE MORNING THRU MUCH OF THE AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
ATLHOUGH COVERAGE SHOULD BE A BIT LESS THAN THAT OF TUESDAY. THUS
WILL MAINTAIN MORE OF A SHOWER WITH CB MENTION FOR NOW GIVEN LOWER
CONFIDENCE IN ANY TAF SITE BEING DIRECTLY IMPACTED WITH A STRONGER
TSRA AT THIS POINT. VARIABLY CLOUDY TYPE SCENARIO SHOULD ALSO KEEP
A MIX OF VFR TO MVFR CIGS AT TIMES...EXCEPT LOWER IN AND NEAR ANY
SHRA/TSRA. SOUTHERLY WINDS WILL ALSO BE ON THE INCREASE THRU THE
AFTERNOON/EVENING WITH GUSTS TO 20-30 KTS IN SPOTS AND EVEN
STRONGER AROUND KBLF AS MIXING DEVELOPS AND AGAIN AHEAD OF THE
FRONT EARLY THIS EVENING.

TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES WHERE THE
STORMS MAY SLOW ENOUGH TO KEEP THEM JUST TO THE WEST THRU THE END
OF THE TAF PERIOD. HOWEVER INCLUDING A VCSH/CB MENTION FOR
KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER.

THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010.
NC...NONE.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042.

&&

SYNOPSIS...JH
NEAR TERM...JH/RCS
SHORT TERM...KK
LONG TERM...JJ
AVIATION...JH/RCS
Hazardous weather outlook, Apr 27, 3:54 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EDT WED APR 27 2011

NCZ003-004-019-020-VAZ032>035-043-280800-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
354 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
WITH SCATTERED THUNDERSTORMS THIS AFTERNOON LIKELY EVOLVING INTO
A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED
TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY
RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
OVERNIGHT.

NCZ001-002-018-VAZ011>020-022>024-WVZ043>045-280800-
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
SUMMERS-MONROE-GREENBRIER-
354 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON EVOLVING INTO
A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED
TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY
RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND OVERNIGHT.

VAZ007-009-010-WVZ042-280800-
TAZEWELL-SMYTH-BLAND-MERCER-
354 AM EDT WED APR 27 2011

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON EVOLVING INTO
A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED
TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY
RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

NCZ005-006-VAZ044>047-058-059-280800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
354 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS
AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE
EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE EXITING THE AREA
THURSDAY MORNING WITH POTENTIAL FOR DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON INTO
EARLY THURSDAY.

In the hours before

Local storm report, Apr 27, 11:29 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 NNE CLOVER            36.86N 78.72W
04/26/2011                   HALIFAX            VA   COUNTY OFFICIAL

            ONE TREE BLOWN DOWN ALONG BLACK WALNUT ROAD.

0507 PM     TSTM WND DMG     SSW HILLSVILLE          36.76N 80.73W
04/26/2011                   CARROLL            VA   TRAINED SPOTTER

            A COUPLE OF TREES WERE BLOWN DOWN, ONE LANDING ON A CAR
            WASH. ONE TREE HAD ITS TOP SNAPPED OFF. STORE SIGN BLOWN
            APART.

0659 PM     HAIL             1 NNE ENDICOTT          36.89N 80.15W
04/26/2011  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 5:22 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes53 min
Apr 27, 6:05 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes40 min
Apr 27, 6:07 PM EDTTornado WarningRNKRockingham, Stokes23 min
Apr 27, 6:09 PM EDTTornado WarningRNKRockingham36 min
Apr 27, 6:30 PM EDTTornado WarningRNKRockingham30 min
Apr 27, 6:55 PM EDTTornado WarningRNKRockingham50 min
Apr 27, 7:08 PM EDTTornado WarningRNKRockingham, Stokes37 min
Apr 27, 7:29 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham46 min
Apr 27, 7:35 PM EDTTornado WarningRNKRockingham40 min
Apr 27, 3:37 AM EDTWind AdvisoryRNKBland, Smyth, Tazewell20 hr
Apr 27, 2:07 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania, City of Martinsville38 min
Apr 27, 2:30 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg45 min
Apr 27, 3:06 PM EDTSpecial Weather StatementRNKNelson24 min
Apr 27, 3:36 PM EDTSpecial Weather StatementRNKBuckingham24 min
Apr 27, 4:49 PM EDTSpecial Weather StatementRNKPittsylvania41 min
Apr 27, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania49 min
Apr 27, 5:24 PM EDTSevere Thunderstorm WarningRNKBuckingham, Charlotte35 min
Apr 27, 5:30 PM EDTSpecial Weather StatementRNKCharlotte, Halifax30 min
Apr 27, 5:39 PM EDTSpecial Weather StatementRNKAppomattox, Campbell51 min
Apr 27, 5:41 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Apr 27, 5:46 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax34 min
Apr 27, 5:53 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg37 min
Apr 27, 6:30 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham60 min
Apr 27, 6:39 PM EDTTornado WarningRNKPittsylvania51 min
Apr 27, 6:57 PM EDTSevere Thunderstorm WarningRNKBuckingham29 min
Apr 27, 6:59 PM EDTTornado WarningRNKHenry, Pittsylvania46 min
Apr 27, 7:24 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax, Pittsylvania51 min
Apr 27, 7:44 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.